Nampa officers issued overdose-reversal drug

Narcan is designed to reverse the effects of a heroin overdose.

NAMPA -- Nampa Police officers have a new tool to help people suffering from a life-threatening drug overdose.

The department started issuing naloxone hydrochloride - commonly known as  Narcan - to officers on Wednesday. Narcan is a medication delivered by injection or nasal spray that blocks the effects of heroin and prescription opiates like oxycodone and Vicodin.

Often, the breathing of people who overdose on opioid drugs stops entirely or becomes dangerously slow. Administering Narcan in the critical first minutes can help save a life, especially in situations where an officer gets to the patient before paramedics arrive.

Narcan has no affect on people who are not under the influence of opiates.

“We are hearing more and more about an increase in heroin and opioid pill use nationally,” Nampa Police Lt. Eric Skoglund said in a statement. “This is also a trend that we are seeing locally, as our narcotics unit is identifying a greater availability of this drug in the area. This drug can be very dangerous because users are not aware of the potency of certain types of opiates.”

Nampa officers began training on Narcan and how to use it earlier this week. The police department hopes to issue it to a majority of officers by Dec. 3.

The rollout of Narcan is focused mostly on patrol officers, who are the most likely to be called out to deal with a potential overdose.

Treasure Valley EMS medical director Dr. Kari Peterson, who is helping with the police department's Narcan training, praised the decision.

“We know from national trends that the incidents of opioid overdoses are on the rise,” Peterson said in a press release. “It has been great to work with such a progressive agency as the Nampa Police Department which has taken proactive steps to protect the citizens of Nampa as well as police officers."

Emergency Medical Services will still handle first response to to medical calls. On calls in which an overdose is suspected, an officer is also dispatched to the scene.

Copyright 2016 KTVB


JOIN THE CONVERSATION

To find out more about Facebook commenting please read the
Conversation Guidelines and FAQs

Leave a Comment